Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

My upcoming surgery

02/21/2008

Question:

I would like to ask Dr. Kantor a question concerning my upcoming surgery at Stanford. I have taken high levels of Tylenol for years for pain (1300MGS. 6x daily). Now I`m having surgery for it (total hysterectomy). I`m worried aboult anesthsia. I was told when I had an endoscopy I slept too long afterwards. Now 1 yr. later and tons of Tylenol since, could I experience problems? I was told by GP liver felt enlarged but the common liver function tests were normal. Please could you shed some light?

Answer:

That is a lot of Tylenol you've been taking! You are well over the maximum recommend daily dose is 4 grams.

Although Tylenol (acetaminophen or paracetamol) is perhaps the most commonly prescribed over the counter analgesic it is not without its drawbacks. The main one, as you're aware, is the potentially harmful effects on the liver of large doses. Tylenol overdose is in fact a common reason for liver failure leading to liver transplantation as a heroic life-saving measure.

Hopefully your surgery will improve your chronic pain problem. If your pain continues you should consult your doctor(s) to find a pain treatment regimen that is not totally reliant on large doses of acetaminophen.

If the standard liver tests are normal it is unlikely that you have liver disease bad enough to significantly affect your anesthesia. The standard tests include measurement of liver enzymes, bilirubin, and coagulation. That doesn't mean you should continue taking this much Tylenol.

There are many reasons why a person might sleep "too long" after an endoscopy. I would mention this to your anesthesiologist. The goal is always to provide an anesthetic from which a patient recovers quickly but a history of previous problems can suggest benefits from different drug choices or lead to the selection of brain monitoring techniques that might help recovery.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University